BETHESDA, MD 29 June 2012—A June 29 Drug Safety Communication from FDA warns health care providers not to administer i.v. ondansetron as a single 32-mg dose because this practice may lead to fatal heart arrhythmias.
Instead, adults and children who require i.v. therapy with the antinausea medication should receive three doses of 0.15 mg/kg of body weight, with each dose infused over 15 minutes and no single dose exceeding 16 mg.
The first infusion should begin 30 minutes before the start of emetogenic chemotherapy. The second dose should be given four hours after the start of the initial infusion, and the third dose four hours after the second.
Previously approved labeling for i.v. ondansetron had recommended both the 32-mg single-dose regimen and the three-dose regimen as treatment options. Newly approved labeling (PDF) includes only the three-dose regimen.
According to FDA, the new dosage recommendation reflects preliminary data from GlaxoSmithKline's recently completed study of the cardiac effects of i.v. ondansetron. The agency stated that QT-interval prolongation has been observed in people who received a 32-mg i.v. dose of the drug, and that the adverse event appears to be dose dependent.
Patients who are at high risk for ondansetron-associated QT-interval prolongation include those with congenital long QT syndrome, heart failure or bradyarrhythmias or who also take medications that prolong the QT interval.
The recommended dosages of oral ondansetron products remain unchanged—including the single 24-mg oral dose recommended for the treatment of chemotherapy-induced nausea and vomiting—FDA stated.
FDA last summer announced changes to ondansetron's labeling related to the drug's potential to cause abnormal heart rhythms. The agency stated at the time that it was requiring GlaxoSmithKline to conduct a new study of the drug's cardiac effects.
FDA is continuing its review of data on ondansetron and will work with GlaxoSmithKline to seek a safe and effective single-dose regimen of the drug to prevent chemotherapy-induced nausea and vomiting in adults, the agency stated.